Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 9:01 AM EDT for Alleghany County, Virginia. It was in force for 119 min.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1995, 9:01 AM EDT (13:01 UTC)
- Expired
- Jun 28, 1995, 11:00 AM EDT
- In force
- 119 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Alleghany County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 281304 FFWRNK VAC005-281500- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 901 AM EDT WED JUN 28 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1100 AM EDT FOR THE FOLLOWING COUNTY... IN WEST CENTRAL VIRGINIA ...EASTERN ALLEGHANY COUNTY INCLUDING THE INDEPENDENT CITY OF ...CLIFTON FORGE AT 9 AM EMERGENCY MANAGEMENT OFFICIALS INDICATED FLOODING AT A TRAILER PARK NEAR EXIT 21 ON ROUTE 64. RAINFALL HAS DECREASED HOWEVER THERE IS THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS TO TRACK ACROSS THE AREA DURING THE MORNING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. SPN &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:33 AM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jun 28, 2:33 AM EDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 AM EDT WED JUN 28 1995 RECOMMENDATIONS... DISCUSSION... KEEPING AN EYE ON 88D SO NOT A WHOLE LOT OF TIME TO LOOK AT THINGS CLOSELY. WINDS AT THE SFC THRU H8 ERLY ACRS THE REGION AND RIDING UP PDMONT INTO MTNS. TRUE BACK DOOR AIR WITH LWR DWPTS NOT EVEN CLOSE TO CWA AND NOT LIKELY TO GET HERE EITHER. LUKS LIKE SAME OLE STORY FOR THE NEXT CUPL DAYS ANYWAY. LOTS OF RH AT SFC THRU H7 ON NGM GRIDDS...ERLIES TO CONT THRU PD UP TO H8 OR SO. WITH DWPTS REMAINING HI AND TEMPS ONLY A HAIR COOLER EAST OF BLUE RIDGE...AND REMAINING WARM JUST AS WARM AS RECENT DAYS WEST OF RIDGE...WE'LL CONT TO SEE RW/TRW FIRE UP LIKE CLOCK WORK OVR THE WEST. WHILE UPSLOPE DOES THE TRICK OVR WRN PDMONT. LO LVL FORCING NOT AS STRNG AS EARLIER PROGGED TO BE...BUT DIFFRNTL HEATING AND UPSLOPE SHUD BE ALL THATS NEEDED. GOTTA GO CHECK BOTETOURT...SEE YA LATER. SPN
In the hours before
Special weather statement, Jun 28, 4:02 AM EDT, 4 hours 59 minutes before
VAZ019-023-024-034-281200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT WED JUN 28 1995 ...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM WEDNESDAY NIGHT... AT 400 AM RADAR INDICATED SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...CONTINUEING TO TRACK ACROSS ALLEGHANY... ROCKBRIDGE...BOTETOURT AND NORTHERN BEDFORD COUNTIES. PONDING OF WATER IN LOW LYING AREAS...ROADS...AND POOR DRAINAGE AREAS IS LIKELY IN SOME OF THE HEAVIER RAIN. MOTORISTS SHOULD BE ALERT TO DOWNPOURS CAUSING POOR VISIBILITY... AND LARGE PUDDLES ON ROADS. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. SPN
Special weather statement, Jun 28, 4:37 AM EDT, 4 hours 24 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-281640- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 437 AM EDT WED JUN 28 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 11 PM TONIGHT FOR THE ALLEGHANY HIGHLANDS AND THE WEST CENTRAL AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR SOUTHEAST WEST VIRGINIA THE NEW RIVER VALLEY OF VIRGINIA... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE REGION THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN. WITH THE GROUND SATURATED IT HAS LITTLE ABILITY TO HOLD ANY ADDITIONAL RAINFALL. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. SPN
Local storm report, Jun 28, 4:50 AM EDT, 4 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
28/ 430-ONGOING MERCER COUNTY CREEKS RISING RAPIDLY,
RUNOFF FLOODING NUMEROUS
AREAS. EVACUATIONS AT
PRINCETON, BLUEFIELD,
AND OAKVALE...REPORTED BY
STATE POLICE.
28/440 ROCKBRIDGE COUNTY EMERGENCY MANAGER REPORTS
THAT FLOODING AT MILLCREEK
HAS CAUSED EVACUATIONS AT
THE TOWN OF GOSHEN.
PMCLocal storm report, Jun 28, 4:56 AM EDT, 4 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT WED JUN 28 1995
DATE/TIME COUNTY/CITY EVENT
28/ 430-ONGOING MERCER COUNTY CREEKS RISING RAPIDLY,
RUNOFF FLOODING NUMEROUS
AREAS. EVACUATIONS AT
PRINCETON, BLUEFIELD,
AND OAKVALE...REPORTED BY
STATE POLICE.
28/440 ROCKBRIDGE COUNTY EMERGENCY MANAGER REPORTS
THAT FLOODING AT MILLCREEK
J HAS CAUSED EVACUATIONS AT
THE TOWN OF GOSHEN.
PMCSpecial weather statement, Jun 28, 6:30 AM EDT, 2 hours 31 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-291200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT WED JUN 28 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN THIS AFTERNOON. WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY MOIST AND UNSTABLE...AND WEAK UPPER LEVEL DISTURBANCES MOVING IN FROM THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS. AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM THUNDERSTORMS IS VERY HEAVY RAIN CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ALLEGHANY HIGHLANDS...AND THE PIEDMONT OF SOUTHWEST VIRGINIA THROUGH 11 PM TONIGHT. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE NEW RIVER VALLEY AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON AND TONIGHT. / WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON. SPN
Special weather statement, Jun 28, 6:45 AM EDT, 2 hours 16 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-291200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT WED JUN 28 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN THIS AFTERNOON. WITH THE ATMOSPHERE OVER THE REGION REMAINING VERY MOIST AND UNSTABLE...AND WEAK UPPER LEVEL DISTURBANCES MOVING IN FROM THE WEST SOME THUNDERSTORMS MAY APPROACH OR REACH SEVERE LEVELS. AS IN THE LAST SEVERAL DAYS THOUGH THE GREATEST THREAT FROM THUNDERSTORMS IS VERY HEAVY RAIN CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ALLEGHANY HIGHLANDS...AND THE PIEDMONT OF SOUTHWEST VIRGINIA THROUGH 11 PM TONIGHT. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE NEW RIVER VALLEY AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON AND TONIGHT. WITH THE SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AND THE CHANCE FOR FLASH FLOODING...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANOTHER THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND NOON. SPN
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:20 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge | 115 min |
| Jun 28, 4:20 AM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
| Jun 28, 7:17 AM EDT | Flash Flood Warning | RNK | Rockbridge | 6 hr |
| Jun 28, 9:35 AM EDT | Flash Flood Warning | RNK | Amherst | 115 min |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 28, 5:48 PM EDT | Flash Flood Warning | RNK | Craig | 3 hr |
| Jun 28, 6:09 PM EDT | Flash Flood Warning | RNK | Roanoke | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Botetourt | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 28, 7:47 PM EDT | Flash Flood Warning | RNK | Bedford | 118 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.